- Question from Lu: Since my lumpectomy and hysterectomy, I've gained 13 pounds. I take thyroid meds because my thyroid was low and recently was put on Lipitor for high cholesterol. I can't get my weight down despite tennis, walking, running, or watching what I eat. I'm feeling discouraged. Can you give me any advice on how to get rid of this excess weight?
- Answers - Cyndi Thomson, Ph.D., R.D. First thing I would say is work with your physician about getting your thyroid medication adjusted. That's going to take some time. So if you were diagnosed with low thyroid function, that takes time. And then I would say that you may be someone who needs to link into some kind of programming or counseling or group support. If you're on your own or struggling, you may benefit from regular follow-ups and counseling. Have someone assess your energy intake, or calorie intake, against what your calorie needs are for weight control.
- Melinda Irwin One thing you can focus on perhaps is adding in a strength or weight training program to increase your lean mass, which would maintain or increase your metabolic rate. Going through the treatment, you may have lost some bone or muscle mass, which could have caused some of the weight gain. The exercise you're doing is great, but you may want to try some different exercising like weight training.
The Ask-the-Expert Online Conference called Weight Management During and After Breast Cancer Treatment featured Cyndi Thomson, Ph.D., R.D. and Melinda Irwin Ph.D., M.P.H. answering your questions on managing weight during and after breast cancer treatment.
Editor's Note: This conference took place in April 2007.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.